Format

Send to

Choose Destination
J Steroid Biochem Mol Biol. 2018 Jun;180:81-86. doi: 10.1016/j.jsbmb.2017.07.006. Epub 2017 Jul 19.

Can adverse effects of excessive vitamin D supplementation occur without developing hypervitaminosis D?

Author information

1
Department of Applied Oral Sciences, Forsyth Institute, Cambridge, MA, USA; Department of Preventive & Community Dentistry, School of Dentistry, University of Rwanda College of Medicine & Health Sciences, Kigali, Rwanda; Department of Oral Health Policy & Epidemiology, Harvard School of Dental Medicine, Boston, MA, USA; Department of Pathology, Lake Erie College of Osteopathic Medicine, Erie, PA, USA. Electronic address: mrazzaque@forsyth.org.

Abstract

Vitamin D is a fat-soluble hormone that has endocrine, paracrine and autocrine functions. Consumption of vitamin D-supplemented food & drugs have increased significantly in the last couple of decades due to campaign and awareness programs. Despite such wide use of artificial vitamin D supplements, serum level of 25 hydroxyvitamin D does not always reflect the amount of uptake. In contrast to the safe sunlight exposure, prolonged and disproportionate consumption of vitamin D supplements may lead to vitamin D intoxication, even without developing hypervitaminosis D. One of the reasons why vitamin D supplementation is believed to be safe is, it rarely raises serum vitamin D levels to the toxic range even after repeated intravenous ingestion of extremely high doses of synthetic vitamin D analogs. However, prolonged consumption of vitamin D supplementation may induce hypercalcemia, hypercalciuria and hyperphosphatemia, which are considered to be the initial signs of vitamin D intoxication. It is likely that calcium and phosphorus dysregulation, induced by exogenous vitamin D supplementation, may lead to tissue and organ damages, even without developing hypervitaminosis D. It is needed to be emphasized that, because of tight homeostatic control of calcium and phosphorus, when hypercalcemia and/or hyperphosphatemia is apparent following vitamin D supplementation, the process of tissue and/or organ damage might already have been started.

KEYWORDS:

Heath hazards; Serum 25(OH)D; Sunlight exposure; Supplements; Vitamin D intoxication

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center